Hail, Washington
- When
- July 18, 6:34 PM MST
- Where
- Washington County, 9 mi S of Last Chance
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -103.590
Delayed report from a spotter. Time of the hail was estimated.
A cluster of thunderstorms produced a single severe hail report near the Washington/Lincoln county border on the evening of July 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A cluster of thunderstorms produced a single severe hail report near the Washington/Lincoln county border on the evening of July 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:34 PM MST, 4 hours earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 334 PM MDT Thu Jul 18 2024 .KEY MESSAGES... - A few showers and storms should persist into the evening hours. - Additional showers and storms likely for Friday, with a few strong to severe storms possible across far northeastern Colorado. Locally heavy rain possible with a limited risk of burn area flash flooding. - A cooler and more moist pattern will exist from Saturday into Monday. There will be a limited threat of flash flooding, mainly on the burn areas. && .SHORT TERM /Through Friday/... Issued at 241 PM MDT Thu Jul 18 2024 Current radar imagery shows a few showers and storms, mainly across the higher elevations of the Front Range. These storms have shown poor organization and have struggled once hitting the lower foothills and adjacent plains. SPC Mesoanalysis suggests that there is still quite a bit of MLCIN left across the I-25 corridor, which is supported by recent ACARS data from DEN. Still, guidance shows this cap eroding over the next couple of hours with a few showers and storms gradually drifting east across the forecast area. Any lingering showers/storms should quickly dissipate by the evening hours. Tomorrow should feature similar temperatures (near 90F across the plains), with a bit more coverage in storms. A shortwave trough is expected to push southward from the Black Hills into far southwestern Nebraska during the day, with an accompanying surface front also pushing into the forecast area. Ahead of the front, sufficient surface heating/moisture (90/50 T/Td) and modest northwesterly flow aloft (500mb flow near 25-40kt) should provide a marginally favorable environment for severe weather, mainly east of the urban corridor. Guidance is not particularly enthused, but it wouldn't be surprising to see a couple of strong/severe storms in far northeastern Colorado. Across the I-25 corridor into the Front Range, the parameter space is far less favorable for organized storms... but there should be enough moisture/instability for a few slow moving storms with small hail and briefly heavy rainfall. && .LONG TERM /Friday night through Thursday/... Issued at 333 PM MDT Thu Jul 18 2024 Models indicate that upper ridging will remain west of Colorado Friday night through Sunday with fairly weak north-northwesterly flow aloft for our forecast area. Upper troughing will remain over the eastern half of the U.S. which will keep the hot airmass to our west at bay. In fact, thickness and temperature grids show a surge of cooler air to get into the forecast area from the east Friday night and again later Saturday night into Sunday morning. High temperatures look to be below seasonal normals both Saturday and Sunday. Models show decent moisture over the forecast area Friday night through Sunday night with precipitable water values in the 1.00 to 1.30 inches over the plains and 0.50 to 0.80 inch in the mountains. There should be enough synoptic scale energy from the trough to our east to keep pretty decent pops going over the high county and immediate plains both late day Saturday and Sunday. The available moisture is enough to make for some heavy rain producing thunderstorms. For the later days, Monday through Thursday, models continue to keep the upper ridging west of Colorado with northerly flow aloft and upper troughing immediately to our east. The cooler, somewhat moist airmass should stick around two more days. By Wednesday and Thursday, the upper ridge is progged to move eastward into Colorado with dry and warming conditions expected. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 1057 AM MDT Thu Jul 18 2024 VFR through the period. This morning's weak cyclone has continued to weaken and northeast winds now prevail across most of the metro. Convection is developing across the higher elevations and should slowly drift towards the terminals beyond 21z. Figure there will be just enough coverage for a TEMPO, mainly for briefly gusty outflow winds. Any lingering TS should be out of the terminals by 03z. Drainage winds should prevail tonight. A similar wind pattern is expected through tomorrow. Additional storms are forecast for Friday afternoon, but those wouldn't make it into the metro until after 18z. && .HYDROLOGY... Issued at 332 PM MDT Thu Jul 18 2024 A passing weak storm system and an accompanying front will provide the focus for increased storm coverage on Friday. Moisture is expected to be near or a little above normal. Storm motions should be quick enough to avoid widespread issues, with mean cloud-layer flow around 20kt. However, a couple of storms would still be capable of producing heavy rain...leading to a limited risk of flash flooding across the East Troublesome/Cameron Peak burn areas Decent moisture is expected, especially on Saturday and Sunday. Likely late day shower and thunderstorm coverage is expected both days over the mountains, foothills and immediate plains. There will be a limited threat of flash flooding, more so over the burned areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM....RJK AVIATION.....Hiris HYDROLOGY....Hiris/RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Thu Jul 18 2024 COZ030>051-191700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Thu Jul 18 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and evening across north central and northeast Colorado. Severe storms are unlikely, and the main impacts from any storm should be lightning, gusty winds to 50 mph, and small hail. Flash flooding is not expected, including across any of the burn scars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be scattered late day showers and thunderstorms will be possible across the forecast area through the period. Locally heavy rainfall will be possible on Friday and Sunday with a limited threat of flash flooding across the burn scars. There is also the potential for a couple of severe thunderstorms across the northeastern plains on Friday with large hail and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not Expected.
Special Weather Statement National Weather Service Denver CO 500 PM MDT Thu Jul 18 2024 COZ041-182315- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 500 PM MDT Thu Jul 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY THROUGH 515 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near Ramah, or 30 miles west of Limon, moving southeast at 10 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Simla. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3919 10441 3921 10406 3913 10406 3913 10440 TIME...MOT...LOC 2300Z 334DEG 10KT 3915 10423 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH AD
Special Weather Statement
National Weather Service Denver CO
538 PM MDT Thu Jul 18 2024
COZ045-046-190015-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
538 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES THROUGH 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Deer Trail, or 31 miles northwest of Limon, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deer Trail and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3939 10413 3940 10413 3944 10417 3945 10417
3946 10419 3947 10418 3947 10419 3948 10419
3949 10421 3950 10421 3956 10427 3967 10409
3945 10378 3934 10403 3935 10404 3934 10404
3932 10408
TIME...MOT...LOC 2338Z 320DEG 19KT 3957 10413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ADSpecial Weather Statement
National Weather Service Denver CO
544 PM MDT Thu Jul 18 2024
COZ041-046-047-190015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
544 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELBERT COUNTY
THROUGH 615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Matheson, or 17 miles west of Limon, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Simla and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3894 10392 3911 10406 3913 10405 3913 10407
3921 10414 3933 10396 3911 10365
TIME...MOT...LOC 2344Z 320DEG 18KT 3920 10401
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ADSpecial Weather Statement National Weather Service Denver CO 612 PM MDT Thu Jul 18 2024 COZ042-044-190045- Morgan County CO-Northeast Weld County CO- 612 PM MDT Thu Jul 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WELD AND NORTH CENTRAL MORGAN COUNTIES THROUGH 645 PM MDT... At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of New Raymer, or 23 miles north of Fort Morgan, moving southeast at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... New Raymer. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4061 10415 4072 10395 4055 10365 4039 10396 TIME...MOT...LOC 0011Z 328DEG 9KT 4057 10397 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH AD
Special Weather Statement
National Weather Service Denver CO
636 PM MDT Thu Jul 18 2024
COZ045-046-190100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
636 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE AND NORTH CENTRAL LINCOLN COUNTIES THROUGH 700
PM MDT...
At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate, or 21 miles northwest of Limon, moving east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3946 10405 3965 10397 3961 10370 3957 10370
3956 10362 3932 10369
TIME...MOT...LOC 0035Z 291DEG 13KT 3952 10392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ADSpecial Weather Statement National Weather Service Denver CO 700 PM MDT Thu Jul 18 2024 COZ045-046-049-190145- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 700 PM MDT Thu Jul 18 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT... SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL LINCOLN COUNTIES THROUGH 745 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Cottonwood Valley, or 17 miles north of Limon, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Cottonwood Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3948 10388 3968 10385 3965 10343 3933 10352 TIME...MOT...LOC 0100Z 284DEG 14KT 3951 10375 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH AD
The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 hail. Local standard time, as filed.
Delayed report from a spotter. Time of the hail was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186054.